The maker of Zecuity, the first FDA-approved patch for the acute treatment of migraine, has voluntarily recalled the treatment to cooperate with a federal investigation into adverse side effects.
The Zecuity iontophoretic transdermal delivery system, made by Teva Pharmaceutical Industries, has been available to patients since August 2015.
On June 2, 2016, the FDA issued the following safety alert:
"FDA is investigating the risk of serious burns and potential permanent scarring with the use of Zecuity (sumatriptan iontophoretic transdermal system) patch for migraine headaches. Since marketing of the Zecuity patch began in September 2015, a large number of patients have reported they experienced burns or scars on the skin where the patch was worn. The reports included descriptions of severe redness, pain, skin discoloration, blistering, and cracked skin. As a result, FDA is investigating these serious adverse events to determine whether future regulatory action is needed, and will update the public with new information when the FDA review is complete."1
I was at the American Headache Society’s annual scientific meeting in San Diego in early June, 2016, where Teva had a large Zecuity exhibit in the exhibit hall. It was taken down, and their representatives stated that Teva was voluntarily suspending marketing of Zecuity while the safety issues were being investigated.
On June 13, 2016, Teva issued this press release:2
“Teva Pharmaceutical Industries, Ltd. (NYSE and TASE:TEVA) announced today that it will voluntarily suspend sales, marketing and distribution of ZECUITY® (sumatriptan iontophoretic transdermal system). Teva has received post-marketing reports of application site reactions described as burns and scars in patients treated with ZECUITY, and is working in full cooperation with the U. S. Food and Drug Administration (FDA) to better understand these adverse events. In addition to this voluntary suspension, Teva has initiated a pharmacy-level recall of the product.”
“At Teva, the wellbeing of people using our products is always the first priority. Given our deep commitment to patient safety, we will engage in a voluntary suspension of marketing while we continue our investigation into the root cause of these adverse skin reactions,” said Rob Koremans, M.D., President and Chief Executive Officer of Global Specialty Medicines at Teva. “We will continue to work closely with the FDA to resolve any remaining questions.”
Patients are advised to discontinue the use of ZECUITY and discuss alternative treatment options with their physicians. Teva has issued a Dear Health Care Provider Letter to alert the prescribing community."
“Patients and health care providers should report any suspected adverse events to Teva at 1-800-896-5855 or to FDA at 1-800-FDA-1088. Adverse events or quality problems experienced with the use of this product may also be reported to the FDA’s MedWatch Adverse Event Reporting Program at: www.fda.gov/medwatch/report.htm.”
What Patients Need to Know:
If you have Zecuity patches, do not use them. If they’re your main migraine abortive treatment, contact your doctor so he or she can prescribe another acute treatment for you.
1 FDA “Zecuity (sumatriptan) Migraine Patch: Drug Safety Communication - FDA Evaluating Risk of Burns and Scars.” FDA MedWatch. June 2, 2016.
2 Press Release. “Teva Announces Voluntary Suspension of Marketing for ZECUITY® in the U.S.” Teva Pharmaceutical Industries, Ltd. June 13, 2016.
Teri Robert is a leading patient educator and advocate and the author of Living Well with Migraine Disease and Headaches. A co-founder of the Alliance for Headache Disorders Advocacy and the American Headache and Migraine Association, she received the National Headache Foundation’s Patient Partners Award and a Distinguished Service Award from the American Headache Society. Teri can be found on her website, and blog, Facebook, Twitter, StumbleUpon, Pinterest, LinkedIn, and Google+.